Missouri, 2021

Flash Flooding in Missouri, April 28, 2021

April 28, 2021 · NWS EAX · 5 events in 2 counties and zones

After heavy rain moved through the Kansas City Metro several local roadways were inundated with running water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After heavy rain moved through the Kansas City Metro several local roadways were inundated with running water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 28, 2:19 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 28, 2:19 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Wed Apr 28 2021

.Discussion...
Issued at 319 PM CDT WED APR 28 2021

Key Points:

-Showers and thunderstorms are expected tonight, especially along
and south of I-70.  A marginally strong storm is possible, along
with locally heavy rainfall.

-Drier and warming conditions are expected to develop Thursday
continuing into the first half of the weekend.

Detailed discussion...

Slow moving boundary bisecting the forecast area as of 20Z extending
from the metro into northeast Missouri. Along and south of the
boundary, near surface based CAPE values ~1000 J/kg with 30-35 knots
of 06-km bulk shear.  This may allow for a few storms to become
strong to near severe south of I-70 late this afternoon into the
evening with small hail an gusty winds being the main threats.
Probably the biggest concern  will be locally heavy rainfall, with
precipitable water values of 1.5-1.75" along and south of the
boundary (near maximum values for this time of year).

Expect convective threat to sag south through the evening hours
tonight, with rain chances decreasing after midnight.  Could see
some isolated instability showers develop through the afternoon
hours on Thursday, mainly across the eastern half of Missouri.

Thereafter, expect warming trend into the weekend ahead of upper low
lifting from Mexico towards the central plains.  This could lead to
another round of showers and thunderstorms Sunday night into Monday.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1253 PM  CDT WED APR 28 2021

Slow moving boundary will become the focus for showers and
storms. This will result in period of showers and thunderstorms
through the mid and late afternoon hours across the metro. Behind
the boundary, MVFR conditions are expected through the evening.
Expect self destructive sunshine on Thursday, with the possibility
of an instability shower or two, mainly east of the TAF sites.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BT

In the hours before

Special weather statement, Apr 28, 1:30 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
230 PM CDT Wed Apr 28 2021

KSZ103-104-MOZ028-282015-
Wyandotte KS-Leavenworth KS-Platte MO-
230 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tonganoxie, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shawnee, Leavenworth, Lansing, Bonner Springs, Parkville, Tonganoxie,
Platte City, Basehor, Edwardsville, Riverside, Weatherby Lake, Kansas
City, Lake Waukomis, Ferrelview, Platte Woods, Linwood, Northmoor,
Houston Lake, Reno and Fairmount.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 415.
 Interstate 29 between mile markers 3 and 17.
 Interstate 635 between mile markers 7 and 12.
 Interstate 435 between mile markers 11 and 39.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 9518 3939 9461 3916 9460 3906 9485
      3906 9487 3904 9488 3900 9500 3900 9502
      3898 9505 3899 9508 3896 9509 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 1930Z 227DEG 29KT 3909 9507

Pietrycha

The radar

The Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Platte

When
April 28, 2:45 PM CST to 3:45 PM CST
Where
Platte County, 1.75 mi NE of Waldron to 1.63 mi NNE of Waldron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.250, -94.780

After 1-2 inches of rain fell over a short period of time there was flooding along Jones-Myer Road and Hillsboro Road near Waldron.

Flash Flood, Cass

When
April 28, 4:13 PM CST to 5:13 PM CST
Where
Cass County, 1.07 mi N of Peculiar to 1.98 mi SSW of Peculiar
Cause
Heavy Rain
Reported by
Public
Coordinates
38.735, -94.473

After 1 to 2 inches of rain fell across the area in a short period of time there were several reports of flooding in the Peculiar area.

Flash Flood, Cass

When
April 28, 4:16 PM CST to 5:16 PM CST
Where
Cass County, 1.28 mi N of Harrisonville to 4.37 mi NW of Harrisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.669, -94.350

After 1 to 2 inches of rain fell over a short period of time, several stretches of Highway 291 were flooding.

Flash Flood, Cass

When
April 28, 4:31 PM CST to 5:31 PM CST
Where
Cass County, 0.79 mi WNW of Freeman to 0.74 mi NW of Freeman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.625, -94.513

After 1 to 2 inches of rain fell over a short period of time there was some flooding in Freeman, Missouri in the Van Buren Road area.

Flash Flood, Cass

When
April 28, 4:43 PM CST to 5:43 PM CST
Where
Cass County, 0.69 mi N of West Line to 0.61 mi NW of West Line
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.640, -94.580

After 1 to 2 inches of rain fell over a short period of time a few roads near West Line flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952207, 952208, 952209, 952210, 952211.